New Jersey, 2009

Flash Flood and Flood in New Jersey, June 13 to 15, 2009

June 13 to 15, 2009 · NWS PHI · 2 events in 2 counties and zones

Widely scattered but slow moving thunderstorms with heavy rain affected southern New Jersey during the afternoon on the 13th and caused isolated flooding. The thunderstorms formed near an inverted trof boundary that extended north from a low pressure system in North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Widely scattered but slow moving thunderstorms with heavy rain affected southern New Jersey during the afternoon on the 13th and caused isolated flooding. The thunderstorms formed near an inverted trof boundary that extended north from a low pressure system in North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 13, 9:16 AM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 13, 9:16 AM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1016 AM EDT SAT JUN 13 2009

.SYNOPSIS...
A WEAK COLD FRONT MOVED THROUGH THE REGION FRIDAY EVENING. A
REINFORCING COLD FRONT WILL CROSS THE REGION LATE THIS AFTERNOON
AND THIS EVENING. HIGH PRESSURE WILL THEN BUILD OVER THE AREA
SUNDAY AND THEN REMAIN OVER OR NORTHEAST OF THE REGION INTO THE
MIDDLE OF NEXT WEEK. A WARM FRONT IS FORECAST TO APPROACH FROM THE
SOUTHWEST THURSDAY AND MOVE THROUGH THE AREA FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
BEHIND THE WEAK COLD FRONT THAT CROSSED OUR AREA LATE YESTERDAY,
ONLY A SMALL AMOUNT OF COOLER AIR MADE IT INTO THE AREA WITH MOST
OF THE COOL AIR STILL WELL TO THE NORTHWEST. THIS COOLER AIRMASS
WILL HEAD SOUTH AND EAST TODAY AND FORM A REINFORCING COLD FRONT
THAT SHOULD MOVE THROUGH THIS EVENING. AS THE COLD FRONT MOVES
THROUGH, WE SHOULD HAVE ENOUGH UNSTABLE AIR IN PLACE FOR TSTM
DEVELOPMENT. BUT SINCE THE AIRMASS IS ONLY MODERATELY UNSTABLE
WITH MAXIMUM MODEL CAPES OF 1000-1500 J/KG, IT WAS DECIDED NOT TO
INCLUDE ANY ENHANCED WORDING. WITH SCATTERED SHOWERS ALREADY
FORMING THIS MORNING, GRIDS WERE UPDATED TO REFLECT THIS.

MEANWHILE, THE WINDS OVER THE AREA WILL TURN TO A MORE EASTERLY
DIRECTION. HOWEVER, SINCE WINDS WILL REMAIN RELATIVELY LIGHT,
THEIR MAIN EFFECT ON TEMPERATURES SHOULD BE CONFINED TO THE COAST.
BUT, SINCE WATER TEMPERATURES ARE NOW INTO THE 60S ALONG THE COAST
WITH UPPER 60S ALONG THE SOUTHERN COAST, THE EFFECT OF THE OCEAN
WONT BE AS STRONG AS EARLIER THIS MONTH. OVER INLAND AREAS, THE
CONVECTIVE TEMPS ARE IN THE MID 70S, SO HIGHS TODAY WERE FORECAST
IN THE MID TO UPPER 70S EXCEPT A BIT LOWER IN THE POCONOS.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
SUNDAY LOOKS DRY WITH HIGH PRESSURE BUILDING OVER THE AREA.
DEWPOINTS SHOULD ALSO BE DOWN INTO THE 50S. HOWEVER, WE HAVE
ANOTHER SHORT WAVE MOVING THROUGH ALOFT AT THE TIME OF MAX HEATING,
SO I KEPT IN SOME SLIGHT CHC POPS IN THE AFTN/EVENING.

WITH CYCLONIC FLOW ALOFT CONTINUING SUNDAY NIGHT, THERE STILL
MIGHT BE SOME SHOWERS AROUND, BUT POPS WERE KEPT AT 20 PERCENT.

ON MONDAY, ANOTHER SHORT WAVE MOVES THROUGH ALOFT AS THE UPPER
TROUGH DIGS SOUTH A BIT. THEREFORE, I HAVE IN CHC POPS FOR AFTN
SHOWER OR TSTM.

IN GENERAL, MAV TEMPS WERE ACCEPTED WITH MINOR ADJUSTMENTS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE REMAINS OVER OR NORTHEAST OF THE AREA INTO
WEDNESDAY. THIS MEANS WE HAVE A GENERALLY STABLE ONSHORE FLOW OVER
THE AREA THAT SHOULD LIMIT CONVECTIVE ACTIVITY AND KEEP
TEMPERATURES BELOW NORMAL.

ON THURSDAY A WARM FRONT APPROACHES FROM THE SOUTHWEST AND THIS
FRONT SHOULD MOVE THROUGH EARLY FRIDAY. WITH WINDS TURNING MORE SE
AND SOUTH, MOISTURE SHOULD INCREASE AND THERE IS THE THREAT OF
SHOWERS AND TSTMS THU AND THU NIGHT. A SW FLOW OF WARMER AIR
SHOULD DEVELOP ON FRIDAY.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

PLENTY OF MID LEVEL CLOUDINESS AROUND THE AREA THIS MORNING.
HOWEVER, AS THE NORTH TO NORTHEAST FLOW BECOMES MORE EASTERLY,
MODEL SOUNDINGS WERE SHOWING GROWTH OF STRATOCUMULUS, AND, INDEED,
THIS IS ALREADY OCCURRING. VFR CONDITIONS WERE FORECAST INTO THIS
AFTERNOON. HOWEVER, CONVECTION IS EXPECTED TO BECOME SCATTERED TO
BROKEN THIS AFTERNOON AS A WEAK SHORT WAVE PLAYS OUT IN THE
GENERAL NORTHWEST FLOW ALOFT, AND ACTS ON A STILL UNSTABLE
AIRMASS. THIS CONVECTION IS EXPECTED TO CONTINUE INTO THIS
EVENING. CONDITIONS WILL DETERIORATE TO AT LEAST MARGINAL VFR WITH
LOCALIZED IFR CONDITIONS IN ANY CONVECTION THIS AFTERNOON AND THIS
EVENING.

THEN, WITH LOTS OF LOW LEVEL MOISTURE AROUND, MOS GUIDANCE IS
INDICATING LOWER CONDITIONS FOR THE OVERNIGHT PERIOD, AND THIS IS
ACCEPTED. MARGINAL VFR CONDITIONS IN STRATOCUMULUS AND FOG BY 06Z IS
FORECAST TO BE FOLLOWED (AT KPHL FOR THE 30 HOUR TAF) BY IFR
CONDITIONS TOWARD SUNDAY MORNING.

OUTLOOK...
PERIODS OF UNSETTLED WEATHER MIXED WITH TIMES OF FAIR WEATHER ARE
EXPECTED THROUGH MONDAY, WITH GENERALLY GOOD CONDITIONS FOR TUESDAY
AND WEDNESDAY. THE TIMING OF THESE VARIOUS FEATURES WILL BECOME MORE
CERTAIN AS WE GET CLOSER TO THE ACTUAL EVENTS, BUT THEY ARE NOT
EXPECTED TO CAUSE AS MUCH WIDESPREAD IFR OR MARGINAL VFR CONDITIONS
AS WE EXPERIENCED OVER THE LAST SEVERAL  DAYS. ANOTHER WARM FRONT
LATE IN THE COMING WEEK COULD CAUSE A DOWNTURN IN FLYING CONDITIONS
AGAIN.

&&

.MARINE...
CONDITIONS APPEAR AS IF THEY WILL REMAIN BELOW SMALL CRAFT ADVISORY
CONDITIONS, AT LEAST FOR MOST OF THE MARINE FORECAST PERIOD, DESPITE
A PERSISTENT EASTERLY FLOW. THIS EASTERLY FLOW SHOULD BE LIGHT
ENOUGH TO PRECLUDE 5 FOOT SEAS. WAVEWATCH DOES EVENTUALLY BUILD SEAS
TO 5 FEET TUESDAY NIGHT OR BY WEDNESDAY AS WINDS VEER TO THE
SOUTHEAST AND SOUTH, BUT THIS MAY BE EXAGGERATED AS WAVEWATCH HAS A
TENDENCY TO BUILD WAVES AT MORE DISTANT TIME PERIODS.

A WEAK SECONDARY COLD FRONT LOOKS LIKE IT WILL MOVE INTO OR THROUGH
THE MARINE AREA LATER THIS AFTERNOON AND THIS EVENING. CONVECTION
MAY RESULT, BUT SINCE THE AIRMASS IS A BIT LESS UNSTABLE OVER THE
WATER THAN IT IS OVER THE LAND, PROBABILITIES WERE KEPT SOMEWHAT
BELOW THE LIKELY POPS INLAND.

THE RIP CURRENT FORECAST WAS ISSUED AS LOW FOR TODAY, BUT THE
PROGRAM USED TO GENERATE THAT FORECAST WAS ON THE CUSP OF MODERATE
IF A LONGER PERIOD SWELL WAS USED. WE WILL CONTINUE TO MONITOR
CONDITIONS IN THE EVENT THE FORECAST WOULD NEED TO BE UPGRADED TO
MODERATE. THIS WOULD OCCUR MAINLY IF THE WAVE HEIGHT MIGRATES TO A
LONGER PERIOD SWELL.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...STAUBER
NEAR TERM...RPW/STAUBER
SHORT TERM...STAUBER
LONG TERM...STAUBER
AVIATION...
MARINE...
Hazardous weather outlook, Jun 13, 1:32 AM EST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
232 AM EDT SAT JUN 13 2009

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-067>071-140645-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
232 AM EDT SAT JUN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-140645-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
232 AM EDT SAT JUN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-140645-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
232 AM EDT SAT JUN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 13, 11:59 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1259 PM EDT SAT JUN 13 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-067>071-132300-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON...
SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...WEST CHESTER...
NORRISTOWN...DOYLESTOWN...MEDIA...PHILADELPHIA
1259 PM EDT SAT JUN 13 2009

...HEAVY RAINFALL THIS AFTERNOON...

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS HAVE DEVELOPED TODAY
AND WILL CONTINUE THROUGH THE AFTERNOON. THE SHOWERS AND
THUNDERSTORMS ARE VERY SLOWLY AND CAN CONTAIN VERY HEAVY RAINFALL.
BECAUSE THIS RAIN WILL OCCUR IN SUCH A SHORT AMOUNT OF TIME, LOCAL
ROADWAY FLOODING MAY OCCUR VERY QUICKLY. BE ALERT FOR CHANGING
ROADWAY CONDITIONS AND DO NOT DRIVE THROUGH HIGH WATER.

ROBERTSON

The radar

The Philadelphia radar (KDIX), 35 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Burlington

When
June 13, 12:30 PM EST to 4:00 PM EST
Where
Burlington County, Medford to 1.49 mi ESE of Fairview
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.900, -74.820

Slow moving thunderstorms with torrential rain caused poor drainage and stream flooding in Medford Township. Several roads were closed. Hardest hit roadways were the intersection of New Jersey State Route 70 and Hartford Road in the township. One car was stranded in the flood waters. The intersection was reopened at 5 p.m. EDT. Doppler Radar storm total estimates reached between 3 and 4 inches in parts of Medford and Southampton Townships; most fell within one hour.

Flood, Somerset

When
June 13, 11:03 PM EST to June 15, 12:57 AM EST
Where
Somerset County, 0.96 mi SSE of Griggstown to 0.79 mi S of Griggstown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.437, -74.615

Runoff from heavy rain in southern Somerset County and northern Mercer County caused flooding along the Millstone River in Griggstown. The Giriggstown Causeway was closed. The Millstone River at Giriggstown was above its 10 foot flood stage from 1203 a.m. EDT on the 14th through 157 a.m. EDT on the 15th. It crested at 10.75 feet at 245 p.m. EDT on the 14th. Doppler Radar storm total estimates reached between 1.5 and 2.0 inches. While not the heaviest rain, the first half of June and the month of June as a whole was wetter than normal and made it easier for streams and creeks to potentially flood.

The heavier than normal rain that fell throughout the month of June made it the sixth wettest June on record (6.61 statewide average) for New Jersey since 1895. The heavy rain made it difficult to make hay, for farmers to get into wet fields, caused fruits to swell, drowned some crops and increased the number of slugs, mosquitoes, mold and mushrooms. It also cut down on the number of visitors to pick your own stands and wreaked havoc on the schedules of youth leagues and other outdoor events.

For individual stations, it was the third wettest June on record for Atlantic City (7.05 inches). June also established a new record for the most number of days with measurable precipitation (17 days). In Trenton, it was the ninth wettest June on record (6.96 inches) and also set a record for the most number of days with measurable precipitation (21 days).

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182203, 182225.